Posted by undopaminergic on May 15, 2008, at 21:22:45
In reply to Re: Clonidine Contributing to Depression?, posted by SLS on May 15, 2008, at 15:28:22
> > P-doc had given me clonidine years ago to help with anxiety and to keep my klonopin use down which was never more than 2 milligrams a day. Usually take it at night before sleep. Took one in the middle of the day instead of .5 milligram klonipin for anxiety the other day. Within an hour my mood crashed and I felt really depressed.I looked up the drug and saw it works by suppressing NE. That's not good for a person prone to depression as NE is one of the feel good neurotransmitters. Call in to p-doc to drop this med!
> Clonidine is well known to cause depression.
Clonidine is a centrally acting antihypertensive agent that is usually quite sedating, but depression is not the best term to describe it. Clonidine's sedative effects are probably a result of its agonism at alpha2C-adrenergic and imidazoline I1 receptors, since guanfacine - a preferential alpha2A-adrenergic agonist - is much less sedative, and selegiline - an agonist at alpha2B-adrenoceptors - is not sedative at all.
In my experience, guanfacine is insignificantly sedative, and not depressive at all. Some animal data suggests that it may have anxiolytic properties, and although I haven't noticed any, you may wish to ask your doctor to substitute guanfacine for clonidine so that you may see for yourself.